Two teenage boys are among the people who died from opioid overdoses in recent weeks in King County. One attended Ballard High School in Seattle and another attended Skyline High School in Sammamish.
Skyline High School previously lost another student to an overdose death in August.
Officials with Public Health – Seattle & King County say counterfeit pills made to look like pharmaceutical oxycodone tablets are actually laced with fentanyl. Fentanyl is a potent synthetic opioid that can cause an overdose in minutes or even seconds.
Officials say more people should carry naloxone, which is a nasal spray that can reverse an opioid overdose.
“We tell anybody that if they think they’re coming across an overdose, the first thing they want to do is call 911 so that responders can get on scene and be able to administer rescue breathing,” said Brad Finegood, a strategic advisor with Public Health – Seattle & King County.
First responders would also administer naloxone, which Finegood said is effective at reversing fentanyl overdoses. He said it’s easy to use and does not cause harm if it’s given to people who have not overdosed. People can find out where to purchase naloxone on the web site.
Public Health officials say they're working to understand more about what's contributed to the spike in overdose deaths. They're warning people not to take any pills unless they've gotten them directly from a pharmacy or medical provider. And they say pills purchased online are not safe.
The teenagers’ deaths have left parents wondering what to do to prevent their children from experimenting with prescription painkillers.
Caleb Banta-Green, principal research scientist at the University of Washington's Alcohol and Drug Abuse Institute, said parents should be extremely cautious about allowing their children to be prescribed opioids for pain treatment, for example after dental surgery. That's because young people may decide they like the drugs and then seek them out recreationally.
“You really want to triple-think whether you should bring opioids into your home at all and really consider starting with over-the-counter pain relievers,” Banta-Green said. “There’s a lot of research that keeps coming out that shows equivalent outcomes, good pain control, with over-the-counter pain relievers that do not have addiction potential.”
According to the Centers for Disease Control and Prevention, one in five teens experiments with prescription drugs. Banta-Green recommended that parents review this factsheet about the dangers of prescription painkillers.
Families can find information on treatment for substance abuse on the Washington Recovery Help Line web site.